Oklahoma, 2008Flood in Oklahoma, April 1, 2008
April 1, 2008 · NWS TSA · 1 event in 1 county or zone
Heavy rain caused a moderate flood along the Illinois River near Watts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused a moderate flood along the Illinois River near Watts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 1, 2:42 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 1, 2:42 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
342 AM CDT TUE APR 1 2008
.DISCUSSION...
THE TRUER POST-FRONTAL AIRMASS IS CURRENTLY OVERTAKING THE
FORECAST AREA WITH A BROAD REGION OF STRONG PRESSURE RISES
ENSURING GUSTY WINDS THROUGH THE MORNING. BUILDING HIGH PRESSURE
AND EFFECTS OF LOW CLOUDS WILL KEEP TEMPERATURES COOL TODAY.
CHOSE TO CONTINUE WITH A DRY FORECAST THROUGH TONIGHT THOUGH FAR
SOUTHEAST OKLAHOMA WILL BE CLOSE ENOUGH TO THE FRONTAL BOUNDARY TO
POSSIBLY SEE SOME LIGHT SHOWERS BY EARLY WEDNESDAY MORNING.
STRENGTHENING UPGLIDE ALONG THE RETREATING ELEVATED FRONTAL
BOUNDARY WILL ALLOW CONVECTION TO DEVELOP ACROSS THE AREA ON
WEDNESDAY. PLACEMENT OF THE PRIMARY PRECIP AXIS VARIES AMONGST
MODEL SOLUTIONS HOWEVER MOST LOCATIONS MAY SEE AT LEAST SOME LIGHT
RAIN. ELEVATED INSTABILITIES IMPROVE WITH TIME SO WILL CONTINUE
WITH A MENTION OF THUNDERSTORMS. CLOUDY AND COOL CONDITIONS
TYPICAL ON THE COOL SIDE OF A WARM FRONT WILL PREVAIL WEDNESDAY.
FOCUS WILL INCREASINGLY BECOME THE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT TIMEFRAME. FORCING ASSOCIATED WITH APPROACHING
SHORTWAVE TROUGH AND ADVANCING WARM FRONTAL BOUNDARY ARE EXPECTED
TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT
INTO THURSDAY MORNING. THE NORTHWARD ADVANCE OF THE WARM FRONT BY
THURSDAY IS QUITE UNCERTAIN AND TENDED TO SIDE TOWARD A GFS/UKMET
AVERAGE PLACEMENT WHICH WOULD BE SOMEWHERE NEAR THE INTERSTATE 44
CORRIDOR BY THURSDAY EVENING. ALONG AND NORTH OF THIS BOUNDARY
WILL LIKELY BE THE PROLONGED RAINFALL...AND RESULTANT HEAVIEST
AMOUNTS. THIS WILL IMPACT MANY LOCATIONS THAT HAVE RECEIVED RECENT
EXCESSIVE RAINFALL AMOUNTS...AND THE POTENTIAL FOR SIGNIFICANT
FLOODING IMPACTS IS BECOMING MORE LIKELY. ADDITIONALLY...SEVERE
WEATHER POTENTIAL WILL INCREASE INTO THURSDAY WITH A PRIMARY HAIL
THREAT NORTH OF THE WARM FRONT. STORMS WHICH DEVELOP ACROSS THE
WARM SECTOR WILL POSE SIGNIFICANT SEVERE WEATHER IMPACTS THURSDAY
AFTERNOON THROUGH THURSDAY NIGHT. THE EVOLVING WARM SECTOR
CONDITIONS WILL LIKELY BE AN ONGOING FORECAST CHALLENGE DURING THE EVENT.
THE SHORTWAVE TROUGH AXIS IS FORECAST TO CLEAR THE AREA BY
THURSDAY NIGHT AS THE ATTENDANT COLD FRONTAL BOUNDARY SWEEP
SOUTHEASTWARD. STORM TOTAL RAINFALL AMOUNTS DURING THIS UPCOMING
EVENT ARE LIKELY TO BE ONE TO TWO INCHES OVER A BROAD AREA...AND
LOCALIZED AMOUNTS OVER THREE INCHES LIKELY. APPROPRIATE WATCHES
ARE LIKELY IN UPCOMING FORECASTS AS CONFIDENCE INCREASES.
SEVERAL DAYS OF DRY WEATHER ARE EXPECTED FOR LATE WEEK INTO THE
WEEKEND...WITH PRECIPITATION CHANCES RETURNING BY EARLY NEXT WEEK
PENDING THE TIMING OF THE NEXT SYSTEM.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 57 40 56 53 / 10 10 70 80
FSM 61 45 58 53 / 10 10 70 60
MLC 59 46 58 56 / 10 10 70 60
BVO 56 36 55 51 / 10 10 70 80
FYV 55 37 55 49 / 10 10 70 80
BYV 54 36 54 47 / 10 10 70 80
MKO 57 42 57 54 / 10 10 70 80
MIO 54 36 56 49 / 10 10 60 80
F10 57 43 57 55 / 10 10 70 70
HHW 60 51 62 58 / 10 10 60 40
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...06
LONG TERM....07
Hazardous weather outlook, Mar 31, 10:12 PM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1112 PM CDT MON MAR 31 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1101 PM CDT MON MAR 31 2008
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER OVERNIGHT.
DISCUSSION...
THUNDERSTORMS AND HEAVY RAIN HAVE ENDED IN EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. HOWEVER...STREAMS AND RIVERS WILL CONTINUE
TO RUN HIGH OVERNIGHT. FLOOD WARNINGS AND STATEMENTS HAVE BEEN
ISSUED FOR THE ILLINOIS RIVER...POTEAU RIVER...BLACK BEAR CREEK...
AND BIRD CREEK. THERE MAY ALSO BE SOME LOCATIONS WHERE WATER
WILL COVER THE ROAD OVERNIGHT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
EXTENDED DISCUSSION...
EXTENDED DISCUSSION...
GUSTY WINDS BEHIND TODAYS COLD FRONT WILL CONTINUE ON TUESDAY.
ANOTHER POTENT UPPER TROUGH WILL APPROACH THE REGION WEDNESDAY
NIGHT AND THURSDAY. ANOTHER POTENTIAL ROUND OF SEVERE WEATHER
WILL BE POSSIBLE AS A COLD FRONT MOVES INTO A MOIST...UNSTABLE
AIRMASS. HEAVY RAIN IS ALSO LIKELY WITH THIS NEXT SYSTEM. THE
HEAVIEST RAIN IS EXPECTED OVER NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. WIDESPREAD TWO TO THREE INCH RAINFALL AMOUNTS WILL BE
LIKELY WITH LOCALLY HEAVIER AMOUNTS OF 6 INCHES POSSIBLE.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
WHILE THE SEVERE WEATHER THREAT ON WEDNESDAY AND THURSDAY CAN NOT
BE IGNORED...FLOODING FROM ADDITIONAL HEAVY RAIN WEDNESDAY NIGHT
AND THURSDAY MAY WELL BECOME THE DOMINANT WEATHER HAZARD.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Local storm report, Apr 1, 12:16 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
116 AM CDT TUE APR 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM FLOOD 2 E SKIATOOK 36.37N 95.97W
04/01/2008 TULSA OK DEPT OF HIGHWAYS
HIGHWAY 20 CLOSED. BIRD CREEK COVERS THE ROAD.
&&
BASFlood, Adair
- When
- April 1, 3:54 AM CST to 8:00 PM CST
- Where
- Adair County, Watts to 2 mi W of Watts
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.120, -94.570
The Illinois River near Watts rose above its flood stage of 13 feet at 4:54 am cdt on April 1st. The river crested at 18.34 feet at 2 pm cdt the same day. This crest classified the flood as a moderate flood. The river fell below its flood stage at 9 pm cdt also on the same day.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Mississippi, April 1 to 13, 20082 deaths · $200,000 · 1 event
- Flooding in Arkansas, April 1 to 6, 20081 death · $7.3 million · 2 events
- Flooding in Tennessee, April 1 to 13, 20081 death · $210,000 · 2 events
- Flooding in Arkansas, April 1 to 30, 2008$1.6 million · 8 events
- High Wind in Texas, April 1, 20083 injured · $135,000 · 63 kt wind · 15 events
- Flooding in Arkansas, April 1 to 24, 2008$100,000 · 2 events
- Strong Wind in Vermont, April 1 to 2, 2008$50,000 · 16 events
- Strong Wind in New York, April 1 to 2, 2008$30,000 · 9 events
- Drought in Alabama, April 1 to 30, 200830 events
- Flood in Illinois, April 1 to 24, 2008$30,000 · 1 event
- Heavy Snow in Minnesota, April 1, 200822 events
- Flood in Arkansas, April 1 to 30, 2008$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94492.